Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2002, 2:56 PM EDT for Clarendon County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 31, 2002, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:40 PM EDT | Thunderstorm Wind 50 E | Paxville, SC | Electric coop reported powerlines down in Homebranch near Paxville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS52 KCAE 311856
SVRCAE
SCC027-311945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT WED JUL 31 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT.
* AT 255 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN
PAXVILLE ANDF MANNING...MOVING NORTHEAST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MANNING
ALCOLU.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 31, 2:25 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT WED JUL 31 2002 SURFACE TROUGH ACROSS MIDLANDS THIS AFTERNOON. 850MB TROUGH IN THE PIEDMONT. SATELLITE SHOWING CU DEVELOPING ACROSS REGION. LAPS AND BUFKIT SOUNDINGS INDICATE AIRMASS MODERATELY TO VERY UNSTABLE WITH SURFACE BASED LI -6 TO -8. CAPE 1500-2500 J/KG. TOTALS-TOTALS INDEX AROUND 50. SOUNDINGS INDICATE MAIN THREAT DOWNBURST WINDS. UPPER LOW OVER SOUTH CENTRAL GA FORECAST TO MOVE TO THE GA COAST OVERNIGHT. WEAK SHORT WAVE DROPPING SOUTHEAST INTO AREA FROM NORTH CAROLINA MOUNTAINS THIS EVENING. EXPECT SCATTERED THUNDERSTORMS TONIGHT...UNTIL AROUND MIDNIGHT. UPPER LOW FORECAST TO MOVE OFF THE COAST GA THU...UPPER HIGH CENTERED OVER MIDWEST. WEAK SHORT WAVES DROPPING SOUTH FROM MID ATLANTIC THROUGH FRI. AIRMASS MODERATELY UNSTABLE...BEST MOISTURE FLUX/LOW LEVEL CONVERGENCE IN THE CSRA BOTH DAYS. A LITTLE DRIER ACROSS NORTHERN CWA. WILL GO WITH HIGHER POPS SOUTH AND LOWER POPS NORTH THU/FRI. LITTLE DEVIATION FROM TEMP GUIDANCE. EXTENDED...UPPER LOW EXPECTED TO MOVE INTO GULF OF MEXICO DURING PERIOD WITH UPPER HIGH REMAINING IN THE MIDWEST. WEAK SHORT WAVES CONTINUE TO DROP SOUTH ACROSS AREA...MOISTURE SHOULD BE SOUTH OF AREA ALONG GULF COAST. WILL GO WITH SLIGHT CHANCE POPS FOR SAT THEN NO POP FOR REST OF PERIOD WITH TEMPS AT OR ABOVE CLIMO. FCSTID = 19 CAE 75 96 72 95 / 40 30 20 20 AGS 74 94 72 93 / 50 40 20 20 SSC 75 96 72 95 / 40 30 20 20 OGB 74 94 72 93 / 50 40 20 20 .CAE... GA...NONE. SC...NONE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 36 min |
| Jul 31, 2:58 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 47 min |
| Jul 31, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 31 min |
| Jul 31, 4:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| Jul 31, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 28 min |
| Jul 31, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 29 min |
| Jul 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.